By: Ann Avery, Infectious Disease Physician at Metrohealth Medical Center
“Do my HIV meds have side effects?”
That’s probably one of the first questions you should ask when you and your doctor start figuring out the best treatment plan for you.
HIV meds truly are life savers, but it’s important to find the one(s) that work for you. Some may have side effects or need to be taken in certain ways that might not agree with you and your life.
Most side effects from HIV meds are minor and go away in a few days. Others, while rare, can be worse and stick around. If your side effects don’t go away and have you worried, call your nurse or doctor. They’re ready to help. 🙂
Why do HIV meds have side effects?
All medications can have side effects.
This happens because your body is a super complex system and adding any kind of substance to your body that isn’t there naturally can cause a reaction.
My friend and I take the same HIV meds. Why don’t we have the same side effects?
Everybody reacts differently to HIV meds. You don’t have the same height, weight, age, muscle mass, bone structure, and daily diet as your friends — and you haven't had the same life experience.
Also, you don’t have the same family background. Your body’s genetic makeup can determine the kinds of side effects you experience.
Come join our private, stigma-free, supportive community.
Health management tools with medication & appointment reminders.
Social networking in a community conversation & private chats.
How dangerous are HIV medication side effects?
Most side effects are nothing to worry about — a minor rash, slight headache, or a bit of nausea.
Other side effects can be nasty — such as serious swelling or a chemical reaction that messes with your liver’s ability to clean the toxins out of your body.
Although it may seem strange to say, it’s important to stay on your HIV meds even when you have side effects — unless of course they are serious. You never want to ignore the nasty side effects. If side effects are just too much to handle, then stop taking them completely, and let your doctor know right away.
It’s better to stop taking HIV meds completely while waiting for your new meds than to only take them here and there because you hate the way you feel when you’re on them. If you don’t take them everyday, you could help the HIV inside you to become resistant. This makes it a lot harder for you and your doc to find a good treatment for you.
That’s why it’s so important to keep your nurses and doctor informed on what’s up in your life and with your body. Together, you and your healthcare team will find the right treatment option for you. 🙂
How long do side effects last?
Side effects can generally be divided into two categories: short-term (lasting days or weeks) and long-term (lasting months or years). Here’s a look at some common side effects, courtesy of the National Institutes of Health.
Short-term side effects
- Feeling tired
- Nausea (upset stomach)
- Muscle pain
- Occasional dizziness
Long-term side effects
- Kidney problems, including kidney failure
- Liver damage (hepatotoxicity)
- Heart disease
- Diabetes or insulin resistance
- An increase in fat levels in the blood (hyperlipidemia)
- Changes in how the body uses and stores fat (lipodystrophy)
- Weakening of the bones (osteoporosis)
- Nervous system/psychiatric effects, including insomnia, dizziness, depression, and suicidal thoughts
Again, some of these are more serious than others. That’s why it’s important to do your blood labs and mental health screening. Routine tests and screenings can identify changes in your body or mood that suggest you may need to change your meds.
Where can I find out about the side effects of my specific HIV meds?
One great option is to visit the website WebMD, which has an excellent list of HIV medication side effects. It’s divided into “common side effects” and “severe side effects.”
These kinds of online resources can be extremely handy — but they are no substitute for talking directly with your doctor.
Am I stuck with side effects?
Moral of the story, your HIV meds are super important but that doesn’t mean you should assume you have to put up with side effects. Talk to your doctor and see what can be done. Your doctor can work with you to change up your meds or the way you’re taking them to get rid of as many side effects as possible.